View Full Version : New diagn. child/ med. questions


chevy
12-11-09, 08:18 PM
Hello everyone. I'm new here, but I come with questions.

My daughter (4) was diagnosised with ADHD on Dec. 1st, and put on Clonidine.

My MIL has discovered my daughter was put on this medicine and has since freaked out. :rolleyes:

She claims that this medicine has killed/ and caused siezures along with an array of other problems in children. She's insisting I take my daughter off the meds. immediatley, which I'm not going to do unless I hear from the doctor first that there is cause for concern!

I've spoken to my daughter's counselor as well as other medical professionals, and the only thing I was really asked was if she was showing any signs of "anger", and she's not. She's actually doing 110% better since being on these meds, with no adverse reactions that I can see.

Anyway, I just wanted to ask other's who might have more expirence with this medicine then I do.
Thanks in advance.

Lady Lark
12-12-09, 03:12 PM
I went through a very similar situation with my in laws, and to a minor extent my own mom. If he's doing better, and there are no signs of side effects there's not a lot you can do to change minds. It took then finally visiting and seeing the massive difference before my in laws were, at least ok with what we were doing.

trishcan
12-12-09, 04:49 PM
I don't know if your MIL is offering criticism from a medically informed standpoint or is simply someone who doesn't believe in medicating children. Not that it should matter to you, but I would ignore someone who didn't have the knowledge to back up their claims.

As far as clonidine goes, it's generally considered a safe medication although its primary purpose was to lower blood pressure. I assume your child's doctor has suggested regular monitoring of blood pressure to make sure that it isn't becoming dangerously low? If not, that would be a big red flag to me. But if your doctor is keeping you informed and you know what to be attentive toward as you proceed with treatment, then you may just have to ignore the nay-sayers and do what you feel is best for your child.

chevy
12-13-09, 12:51 AM
Thanks for the comments.

The doctors are monitoring her, she has a complete physical complete with EKG scheduled for next week.

As far as the MIL, she's went off the deep end i'm affraid. She went as far as to call my daughter's school and tell them I was giving her dangerous meds. And now she's making threats of calling DHS to tell them I'm giving her dangerous/illegal medications.

None of which is true, everything is under complete provision of her doctors...

Sorry, I'm just stressed over all this. She doesn't seem to be showing any adverse affects to the meds, but sometimes it's just nice to hear what other people's expirence's with the meds were like.

Trooper Keith
12-13-09, 02:56 AM
Four is a fairly young age to diagnose ADHD, but this medication is not likely to be dangerous in proper doses.

chevy
12-13-09, 03:05 PM
She's getting 1/4 of a .1mg tablet 3 x a day and you wouldn't believe the difference it's making!

She went from only sleeping about 2 hours a night (constantly up in the middle of the night and into things) to sleeping all night, and taking a nap in the evenings.

She's also not getting in trouble at school anymore. Used to get a call atleast once a day, and usually had to go pick her up atleast twice a week for not staying on task and bothering other students, and now she is the best student... No more phone calls ect.

There's just so many different area's that I can tell such a big improvment.

Maybe things will eventually blow over... surely that's not to much a dosage right? I guess we'll know more after the physical.

Dizfriz
12-13-09, 04:21 PM
chevy

It is, in the final analysis, the decision belongs to you and your husband alone. You and your child have to live with the consequences for that decision.

Many have had this experience where someone wants to make the decision without having to deal with the consequences (in this case, not to medicate). The wisdom, so to speak, is in the results. It looks like you made a good one.

Do not judge your MIL too harshly. There are a lot of people such as the Scientologists who are trying to scare people into not treating ADHD. Their claims tend to be quite bogus and few if any area are based on valid research but they are very frightening to read and often get repeated. Get your information from legitimate sites such as http://en.wikipedia.org/wiki/Clonidine
and others including the respected mediation sites. Also look for sites with .edu or .gov in the address. There are others that are good but this will cut down on the trash.

Respectfully you must set limits on others who would judge. The bottom line is what is best for the child and again, that must be your decision. The buck stops at your heart, mind, and lap.

We had this battle over our son until my wife put her foot down with her mother. I was standing right beside her in support. Her mother never did agree with us but my son is now almost 40. He is well adjusted, reasonably successful in his career, happily married and has a absolutely wonderful daughter; luckily with no signs of ADHD. In other words, it is well worth the battle.

Good luck and keep on battling. Your job is to the advocate for your child. If you don't do it, who will?

Dizfriz

As an add on, I have had a lot of contact with DHS over the years and the best way I have found to handle the threat of a report is to hand the person the phone number and ask if they want you to dial. Usually takes the wind out of their sails since they usually just want use the threat to get you do do what they want.

Might be something to think on.

Lady Lark
12-13-09, 07:41 PM
There's always the option of just not telling your MiL what you're doing. It's not the best, cause it's not great to lie to family, but to varying degrees I have just stopped talking about Steven's diagnosis and treatment with some family. It's less friction, and since they don't ask, I don't disclose.

MGDAD
12-14-09, 02:34 PM
As others have said, it is very common for others to get upset over the thought of medicating children. ALL meds have potential side-effect, but not everyone experiences side-effects.

Sounds like the doctor made a good choice for the medication for your child. Must be an experienced doctor too, because usually they always try a stimulant first. Although, I personally think that stimulants are not a good choice for someone under 6.

Just focus on the benefits for your child, and the logical reasons that you used to decided to medicate him. Dont bother trying to convince your MIL.

JennyH
12-14-09, 08:53 PM
My son (3.5yo) has also been diagnosed with ADHD and put on Clonidine. He started off at 1/2 .1mg at bedtime, then went up to .1mg at bedtime, then 1/2 .1mg at morning and .1mg at bed and now is at a full .1mg in the AM and .1mg at bedtime. The improvement in his behavior is AMAZING! Seriously amazing.

I am a professional librarian and I did all my research (avoiding sites like Wikipedia, not academically sound IMVHO) and was fully prepared for the medical discussion with my child's behavioral pedi. She wanted to put him on Ritalin. I am not in favor of stimulants for my son at the age of 3.5, so after a lengthy conversation, she agreed that Clonidine was the best choice for our family.

I don't have in-laws to contend with (hugs to you) but the comments I've gotten from MY own family (mainly my sister and BIL) have been negative (to say the least). I just gently remind them that this is MY family, and my son is one piece of the puzzle. If his piece is causing the other pieces to not fit properly, then we need to find a way to make it work. They haven't seen him since Thanksgiving, at which time he tried to bite them and did manage to scratch my niece (she's 7) and I think they'll change their tune when they see him at Christmas. He's gone from a crazy, out of control little boy, to one who thinks about his actions, the consequences of his actions, and will actually sit and listen for more than 2 seconds.

Hugs mama. It's tough.

Vickie
12-15-09, 03:10 PM
I think the MIL may have seen the news about the young child who died of a clonidine, valproic acid (Depakote), dextromethorphan, and chlorpheniramine overdose with the mom giving the child more clonidine than prescribed: http://www.boston.com/news/local/articles/2007/02/06/hull_parents_arrested_in_girls_poisoning_death/ (http://informationliberation.com/?id=21100) What happened in this tragedy, was not in any way normal treatment, and there were indicators that the child was getting too much med but the mom kept giving more and more med (with a pretty powerful combination of meds) to get the child to sleep. Your MIL probably just freaked because she does not know the difference between therapeutic medication management with good parent and doc oversight and the awful consequences of the medication mismanagement and poisoning that was reported in the press and then used by those who do not like psychiatry to paint the whole industry in a negative light.

You and the doc are closely monitoring your daughter, you have been educating yourself on the treatment and your daughter is getting good results with no side effects.

My doc had my youngest on guanfacine (same med class as clonidine) for sleep and to augment her stimulant with good results. The doc made sure to go over what to watch for (good and bad) and I did additional research to get familiar with the studies where the med was used.